Heavy Rain, Nobles
- When
- May 20, 3:00 PM CST to 6:30 PM CST
- Where
- Nobles County, Countywide
- Reported by
- NEWSPAPER
- Coordinates
- 43.674, -95.753 (the zone’s center; the record gives no point)
Heavy rainfall, with a report of about 8 inches near Reading, caused flooding of lowlands including roads. Part of Interstate 90 from Adrian to Rushmore was closed for two and a half hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
Heavy rainfall, with a report of about 8 inches near Reading, caused flooding of lowlands including roads. Part of Interstate 90 from Adrian to Rushmore was closed for two and a half hours. Several basements were flooded. No damage estimates were available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 20, 2:25 PM CST, 35 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT SUN MAY 20 2001 SCT TO NMRS SHWRS AND TSTMS SHUD DCRS FROM THE W THIS EVE AND SKIES SHUD BCM PTCLDY. MODELS IN PARTICULAR ETA/MESOETA HAVE BEEN HANDLNG IT PRETTY WELL AND EXPCT A BRK TNGT AS COOL AIR SPRDS IN. INCRG LO LVL MOISTR THE SHUD ARRIVE MON AND WITH COLD UNSTBL AIR OVER AREA WILL KEEP CHC SHWRS. BREEZT TNGT THEN WNDY MON...A CLOSE CALL ON ISSUING WND ADVSY FOR MON AND DECIDED TO LEAVE OUT FOR NOW. ETA IN GNRL PREFRD OVER OTHR MODELS. AVN SEEMS TO STILL OVERDO UPR LOW FORMATION BUT DIFRNCE NOT GREAT. IN ANY EVENT A CHILLY WNDY DAY MON AND PSBLY TUE AS WELL...NOT AS MUCH WND PRBLY TUE...BUT STILL THREAT OF SHWRS. FWC TEMPS A LTL WRM BUT BETTER THAN TOO COLD FAN...THO DURNG THE COMNG WEEK THERE CUD BE A NEED TO PUT OUR FROST/FREEZE ADVSYS IN PLACES. WILL GO WITH DRY EXTNDED XCP CHC SHWRS ERN PART OF AREA WED. COOL THEN A MDT WARMUP AS PER EXTNDED GUIDNCE. WK THREAT OF SHWRS STILL GIVEN BY EXNDED GUIDNCE FOR WEEKEND DOESNT LOOK RIGHT...SHUD BE DRY. .FSD...NONE WILLIAMS
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1105 AM CDT SUN MAY 20 2001 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER SERVICE PERTAINS ONLY TO CONDITIONS ASSOCIATED WITH THUNDERSTORMS. *** .SYNOPSIS... A STRONG COLD FRONT WILL SLIDE SOUTHEAST FROM CENTRAL SOUTH DAKOTA...INTO EASTERN SOUTH DAKOTA THIS AFTERNOON...AND MINNESOTA AND IOWA BY EVENING. THERE ALSO REMAINS A SECONDARY FRONT FROM NEBRASKA INTO EASTERN MINNESOTA. THESE FRONT WILL ALLOW FOR MOST OF SOUTH CENTRAL AND SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND EXTREME NORTHEAST NEBRASKA TO RECEIVE RAIN AND THUNDERSTORMS THIS AFTERNOON. LOW CLOUDS AND RAIN COOLED AIR WILL SHOULD PREVENT SEVERE WEATHER FROM DEVELOPING IN THE AREA. HOWEVER... AN AREA ROUGHLY FROM YANKTON SOUTH DAKOTA...THROUGH SIOUX FALLS...TO MARSHALL MINNESOTA MAY STILL SEE A FEW STRONG THUNDERSTORMS DEVELOP. THESE THUNDERSTORMS WOULD BE CAPABLE OF PRODUCING SMALL HAIL. THE SHOWERS AND THUNDERSTORMS WILL END FROM WEST TO EAST THIS LATE AFTERNOON AND EARLY EVENING. SDZ070-071-MNZ089-090-IAZ002-003-012>014-020>022-031-032-NEZ013-014-210300- NOBLES-JACKSON-OSCEOLA-DICKINSON-CLAY-UNION-SIOUX-OBRIEN-CLAY-PLYMOUTH- CHEROKEE-BUENA VISTA-DIXON-DAKOTA-WOODBURY-IDA- INCLUDING THE CITIES OF...WORTHINGTON...SPIRIT LAKE...SIOUX CENTER... SPENCER...LE MARS...STORM LAKE...SIOUX CITY... 1105 AM CDT SUN MAY 20 2001 * FORECAST THROUGH 1000 PM: PERIODS OF RAIN WITH AN OCCASIONAL THUNDERSTORM CAN BE EXPECTED THROUGH THE AFTERNOON. THE CHANCE FOR RAIN IS EXPECTED TO END DURING THE EVENING HOURS. * SIGNIFICANT WEATHER: HEAVY RAIN. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ040-055-056-061-062-065>069-MNZ071-072-080-081-097-098-IAZ001-202300- BROOKINGS-LINCOLN-LYON-LAKE-MOODY-PIPESTONE-MURRAY-COTTONWOOD-MCCOOK- MINNEHAHA-ROCK-HUTCHINSON-TURNER-LINCOLN-LYON-BON HOMME-YANKTON- INCLUDING THE CITIES OF...BROOKINGS...PIPESTONE...SLAYTON...SIOUX FALLS... LUVERNE...ROCK RAPIDS...YANKTON... 1105 AM CDT SUN MAY 20 2001 * FORECAST THROUGH 600 PM: SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP DURING THE AFTERNOON HOURS...MAINLY AFTER 2 PM. A FEW OF THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL. THE CHANCE FOR RAIN IS EXPECTED TO END DURING THE EVENING HOURS. * SIGNIFICANT WEATHER: SMALL HAIL...PEA TO MARBLE SIZE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ038-039-052>054-059-060-202300- BEADLE-KINGSBURY-JERAULD-SANBORN-MINER-DAVISON-HANSON- INCLUDING THE CITIES OF...HURON...MITCHELL... 1105 AM CDT SUN MAY 20 2001 * FORECAST THROUGH 600 PM: OCCASIONAL SHOWERS AND THUNDERSTORMS CAN BE EXPECTED THIS AFTERNOON. THE RAIN IS EXPECTED TO END BY EVENING. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED. SDZ050-057-058-063-064-202300- BRULE-AURORA-GREGORY-CHARLES MIX-DOUGLAS- INCLUDING THE CITIES OF...CHAMBERLAIN... 1105 AM CDT SUN MAY 20 2001 * FORECAST THROUGH 600 PM: SCATTERED SHOWERIS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. THE RAIN WILL END BY EVENING. * SIGNIFICANT WEATHER: NONE. * SPOTTER ACTIVATION: SPOTTER ACTIVATION IS NOT ANTICIPATED.
The national radar mosaic for the moment the first event began.
1 heavy rain. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2001Every state in 2001This day in weather historyWarnings in Minnesota, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243632.